MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-10-3D-SS
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of the axium prime coil (model: apb-4-10-3d-ss lot: b005403) found that the implant coil was returned without its introducer sheath.Therefore, any contributing factors from the introducer sheath could not be assessed.The axium prime pushwire was found to be bent at ~4.0 cm and ~76.2 cm from proximal end.The axium prime implant coil was found to be detached from pushwire and was not returned for analysis.The axium prime coil could not be used for testing with returned echelon-10 micro catheter due to its damaged condition the echelon-10 total length was measured to be ~155.6 cm (reference: 155.0 cm).The echelon-10 useable length was measured to be ~148.0 cm which is within specification (specification: 147.0cm ± 1.5cm).Upon visual examination, no issues were found with the echelon-10 hub or catheter body.The echelon-10 distal tip was noted pre-shaped.No damages or irregularities were found with the echelon-10 pre-shaped distal tip.The echelon-10 micro catheter was flushed, water exited from the distal tip.An in-house coil was hydrated and was inserted through the echelon-10 hub, inner lumen and distal tip without issue.No other anomalies were ob served.There was no indication that the event was related to a potential manufacturing issue.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/ stuck in catheter¿ could not be confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.It is likely that the damage to the axium prime coil and pushwire occurred during the attempt to push the coil through the micro catheter against the reported resistance.Other possible causes for coil/pushwire damage are: lack of hydration before procedure, user does not maintain continuous flush, coil not retracted in a one-to-one motion with the implant pushwire during repositioning, pushwire rotation, or incompatible catheter.The echelon-10 micro catheter was found to be compatible for use with the axium prime coil, the axium prime coil was prepared prior to use (which includes coil hydration), and the vessel tortuosity was ¿normal¿.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the doctor raised the echelon 10 microcatheter and the microguide, and positioned the catheter on the aneurysm.The microguide was taken out, and the axium coil was inserted into the catheter hub.The three-way valve was opened to hydrate the it, but when the coil was advanced, there was resistance in the proximal segment of the catheter.After several attempts were made, the doctor removed the coil with its sheath.A replacement coil was then used which was delivered without resistance.The reported coil was then used again, but the same resistance was experienced again.There was no damage to the catheter, but the implant coil was damaged.Two other coils were then used successfully to complete the procedure.It was reported the microcatheter functioned correctly, and there was no allegation against the echelon microcatheter.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the anterior communicating (acom) artery with a max diameter of 4 mm and a 2.5 mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.The event was reported due to the analysis results.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11158104
Report Number2029214-2021-00043
Device Sequence Number3526678
Product Code KRD
UDI-Device Identifier00847536008090
UDI-Public00847536008090
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/07/2023
Device Model NumberAPB-4-10-3D-SS
Device Catalogue NumberAPB-4-10-3D-SS
Device Lot NumberB005403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2021
Initial Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight135